Alert archive / North Dakota / Tornado Warnings in 2020

Tornado Warning 18, NWS Bismarck, ND

August 9, 2020LaMoure County, North Dakota

NWS Bismarck, ND issued this tornado warning at Aug 9, 2020, 2:08 PM CDT for LaMoure County, North Dakota. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2020, 2:08 PM CDT (19:08 UTC)
Expired
Aug 9, 2020, 2:45 PM CDT
In force
37 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County LaMoure County, ND

The radar

The Aberdeen radar (KABR), 100 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 2:09 PM CDTFUNNEL CLOUD3 Wsw Berlin, NDFUNNEL OVER HALF WAY DOWN.
Aug 9, 2:13 PM CDTTORNADO1 Sw Berlin, NDLAW ENFORCEMENT REPORTS AT 2:13 PM THAT A TORNADO WAS ON THE GROUND. THEY WERE UNABLE TO SEE IF THERE WAS DEBRIS. A TRAINED SPOTTER ALSO CALLED IN AT 2:17 PM TO REPORT THAT THE TORNADO WAS STILL ON THE GROUND. AT 2:19 PM LAW ENFORCEMENT REPORTED THAT THE TORNA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 12:18 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1862 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

988 
WFUS53 KBIS 091908
TORBIS
NDC045-091945-
/O.NEW.KBIS.TO.W.0018.200809T1908Z-200809T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
208 PM CDT Sun Aug 9 2020

The National Weather Service in Bismarck has issued a

* Tornado Warning for...
  Southeastern LaMoure County in southeastern North Dakota...

* Until 245 PM CDT.

* At 208 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles east of Edgeley, moving east at 20 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Lamoure around 235 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Berlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4634 9855 4637 9855 4639 9852 4639 9826
      4634 9826 4630 9832
TIME...MOT...LOC 1908Z 276DEG 18KT 4636 9851 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

EDWARDS
3 follow-up statements
589 
WWUS53 KBIS 091913
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
213 PM CDT Sun Aug 9 2020

NDC045-091945-
/O.CON.KBIS.TO.W.0018.000000T0000Z-200809T1945Z/
LaMoure ND-
213 PM CDT Sun Aug 9 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR
SOUTHEASTERN LAMOURE COUNTY...
    
At 213 PM CDT, a confirmed tornado was located 9 miles west of
Lamoure, or 10 miles east of Edgeley, moving east at 15 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Law enforcement confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Lamoure around 245 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Berlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4634 9855 4637 9855 4639 9852 4639 9826
      4634 9826 4630 9832
TIME...MOT...LOC 1913Z 275DEG 15KT 4636 9849 

TORNADO...OBSERVED
HAIL...1.00IN

$$

EDWARDS
653 
WWUS53 KBIS 091928
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
228 PM CDT Sun Aug 9 2020

NDC045-091945-
/O.CON.KBIS.TO.W.0018.000000T0000Z-200809T1945Z/
LaMoure ND-
228 PM CDT Sun Aug 9 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR SOUTH
CENTRAL LAMOURE COUNTY...
    
At 228 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Lamoure, or 15 miles east of Edgeley, moving east at
25 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Lamoure around 240 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4634 9853 4635 9850 4639 9843 4639 9826
      4634 9826 4630 9832
TIME...MOT...LOC 1928Z 271DEG 23KT 4634 9840 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

EDWARDS
729 
WWUS53 KBIS 091939
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
239 PM CDT Sun Aug 9 2020

NDC045-091948-
/O.EXP.KBIS.TO.W.0018.000000T0000Z-200809T1945Z/
LaMoure ND-
239 PM CDT Sun Aug 9 2020

...THE TORNADO WARNING FOR SOUTH CENTRAL LAMOURE COUNTY WILL EXPIRE
AT 245 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern North Dakota.

LAT...LON 4634 9853 4635 9850 4639 9843 4639 9826
      4634 9826 4630 9832
TIME...MOT...LOC 1938Z 276DEG 18KT 4634 9834 

$$

EDWARDS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 9, 12:45 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 9, 12:45 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1245 PM CDT Sun Aug 9 2020

.UPDATE...
Issued at 1237 PM CDT Sun Aug 9 2020

A severe thunderstorm watch has been issued through this afternoon
for much of the James River Valley. The cold front continues to
push through the area, and it is now just to the east of a line
from Carrington to Linton. Ahead of the front, strong instability
remains as previously discussed with deep layer shear from around
35 to 40 knots. Therefore, any storm that does develop as the
front passes through will have the potential to become severe.
With this all said, storms should push to the east of the area by
late this afternoon, with a quiet evening ahead.

UPDATE Issued at 930 AM CDT Sun Aug 9 2020

Cold front continues to push its way through the area, and is now
oriented from near Bottineau to near Washburn to the tail of
Sioux County. Some storms continue to linger near the Turtle
Mountains, with a few little showers popping up here and there to
the south. Still expect stronger storms to flare up early this
afternoon as the front shifts into the James River Valley region.
High-res models continue to advertise strong instability in this
area during the afternoon, with CAPE values in excess of 3000
J/KG. The storms should be quick moving as the front sweeps
through, with the convection pushing to the east of our area
during the late afternoon. For mid-morning update have added
severe wording to the forecast this afternoon over the James River
Valley given the strong instability, and have adjusted
precipitation chances a bit to address the morning convection.

UPDATE Issued at 634 AM CDT Sun Aug 9 2020

At 6 am CDT, a cold front extended across western ND, from near
Stanley south to near Dickinson. A warm front extended through
north central into eastern North Dakota. The front will be the
focus for thunderstorms in central ND this morning and eastern
North Dakota this afternoon.

We have followed the CAM models so far today, and that has worked
out OK, using the HRRR. The morning convection was focused along
and north of the warm front. lated this morning and afternoon the
convection will align along the cold front as it progresses east.
Current forecast looks good.

&&

.SHORT TERM...(Today and tonight)
Issued at 332 AM CDT Sun Aug 9 2020

Confidence in CAM models has increased as they have reasonably
depicted the convection across western and north central North
Dakota this morning.

This area is in a region of isentropic lift and associated
convergence of the low level jet, with convergence along an
eastward moving cold frontal boundary as well. Cape values of 1500
and shear of 35 kts would seem to support some marginally severe
thunderstorms. However, so far the storms have not been persistent
enough, showing severe characteristics for a volume scan or two
then falling apart. So there is some potential for large hail and
gusty winds this morning, but short lived pulse storms are
expected.

The thunderstorms will fairly quickly move east with the front
today, and by early afternoon thunderstorms will be exiting the
region across the southern James River Valley.

There the low level parcels will briefly see CAPE values exceed
4000 this afternoon (by 2 pm CDT) on the NAM forecast sounding.
but they may not have residency time in this rich airmass for very
long as the cold front sweeps through by 4 pm CDT. So we will
continue to message a marginally severe potential southeast today.

Tonight skies will clear as teh cold front moves east and high
pressure builds in.

With the surface high over the region with light winds blend gives
overnight lows from teh upper 40s to mid 50s.

.LONG TERM...(Monday through Saturday)
Issued at 332 AM CDT Sun Aug 9 2020

We will transition from cyclonic flow aloft Monday into more
zonal flow, then shortwave ridging by Tuesday. Height rises aloft
should suppress widespread convection Monday and Tuesday.

The next chance for more widespread thunderstorms will be
Wednesday into the weekend, as several upper lows migrate
through southern Canada. During this process, severe shortwaves
will move through the cyclonic flows aloft keeping the period
from Wednesday through Saturday active for thunderstorms. Active
buy not widespread would be more accurate.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1237 PM CDT Sun Aug 9 2020

A cold front will continue to push through central into eastern
North Dakota this afternoon. Ahead of the front, areas of MVFR
ceilings remain. In the vicinity of the front, scattered
thunderstorms are expected to develop, with some possibly becoming
severe. This may affect the KJMS terminal. By late this afternoon
into early this evening the thunderstorms will be east of our
area, with VFR conditions prevailing.

&&

.FIRE WEATHER...
Issued at 332 AM CDT Sun Aug 9 2020

Elevated fire weather concerns will be seen for a number of days
through early next week.

A moderate westerly h500 flow across the Rockies will maintain
low dewpoints across the lee side of the mountains in Montana.
Todays cold frontal passage will be able to bring some of that
very dry air into western North Dakota. With dewpoints as low as
the mid 30s in the afternoon possible over western North Dakota
today and Monday.

Although temperatures will be cooler, the dry air will favor
minimum relative humidity around 20 percent today, and 15 to 20
percent Monday.

Today will see northwest winds of 15 to 20 mph across the west.
Monday the winds will be across the north.

Elevated fire weather conditions are expected today with minimum
RH around 20 percent with widespread winds of 20 mph across the
west.

Near critical fire weather conditions are possible Monday,
with min RH 15 to 20 percent. But the strongest winds on Monday
will be displaced to the north from the lower RH somewhat.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JJS
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...JJS
FIRE WEATHER...WAA
Hazardous weather outlook, Aug 9, 12:36 PM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1236 PM CDT Sun Aug 9 2020

NDZ025-037-047-048-050-051-101745-
Foster-Stutsman-Logan-La Moure-McIntosh-Dickey-
1236 PM CDT Sun Aug 9 2020

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected with some possibly becoming
severe. Two inch diameter hail and thunderstorm wind gusts to 70
mph are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

NDZ001>005-009>013-017>023-031>036-040>046-101745-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
1236 PM CDT Sun Aug 9 2020 /1136 AM MDT Sun Aug 9 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 9, 8:45 AM CDT, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Bismarck ND
845 AM CDT Sun Aug 9 2020

NDZ005-091415-
Rolette ND-
845 AM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROLETTE COUNTY UNTIL
915 AM CDT...

At 845 AM CDT, a strong thunderstorm was located near International
Peace Garden, or 18 miles west of Rolla, moving northeast at 30 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
International Peace Garden.

LAT...LON 4899 9952 4887 10006 4891 10010 4898 10010
      4900 10005 4900 9952
TIME...MOT...LOC 1345Z 243DEG 27KT 4895 10000

EDWARDS
Local storm report, Aug 9, 10:21 AM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1021 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HAIL             3 SSW ORRIN             48.05N 100.18W
08/09/2020  E1.00 INCH       PIERCE             ND   PUBLIC

&&

AE
Local storm report, Aug 9, 10:28 AM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1028 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 AM     HAIL             6 SSW ORRIN             48.02N 100.24W
08/09/2020  E0.75 INCH       MCHENRY            ND   PUBLIC

&&

AE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:57 PM CDTSpecial Weather StatementBISBowman48 min
Aug 8, 9:04 PM CDTSevere Thunderstorm WarningBISBowman41 min
Aug 8, 9:41 PM CDTSpecial Weather StatementBISSlope34 min
Aug 9, 12:33 AM CDTSpecial Weather StatementBISMcKenzie27 min
Aug 9, 12:35 AM CDTSpecial Weather StatementBISMcKenzie25 min
Aug 9, 1:12 AM CDTSpecial Weather StatementBISMcKenzie33 min
Aug 9, 1:57 AM CDTSpecial Weather StatementBISMountrail33 min
Aug 9, 2:18 AM CDTSpecial Weather StatementBISMountrail42 min
Aug 9, 2:33 AM CDTSevere Thunderstorm WarningBISDunn, McLean, Mountrail34 min
Aug 9, 3:00 AM CDTSpecial Weather StatementBISMountrail30 min
Aug 9, 3:19 AM CDTSpecial Weather StatementBISBurke41 min
Aug 9, 5:13 AM CDTSpecial Weather StatementBISMcHenry, Pierce47 min
Aug 9, 5:47 AM CDTSevere Thunderstorm WarningBISMcHenry, Pierce43 min
Aug 9, 6:18 AM CDTSpecial Weather StatementBISRolette42 min
Aug 9, 8:45 AM CDTSpecial Weather StatementBISRolette30 min
Aug 9, 3:23 PM CDTSpecial Weather StatementBISLaMoure37 min
Aug 9, 3:30 PM CDTSevere Thunderstorm WarningBISLaMoure30 min
Aug 9, 3:50 PM CDTSevere Thunderstorm WarningBISDickey20 min

Nearby

Tornado Warnings in North Dakota, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.